Since the 2009-2010 swine flu pandemic, about 800 children have developed narcolepsy. Researchers believe that the condition in these cases are linked to the Pandremix H1N1 vaccine, which was issued by GlaxoSmithKline that year and which was administered to 59 percent of Sweden's population, for example. Finland, France, Ireland, Norway and perhaps Britain have all seen similar spikes. The situation, said Goran Stiernstedt, the health official in charge of Sweden's vaccination drive, is a medical tragedy, since vaccination efforts may have saved 30 to 60 people from developing swine flu - but may have caused 200 children to develop narcolepsy in Sweden alone.
According to Reuters, Pandremix contained a booster, which caused drug manufacturers in the United States to be wary. However, the vaccine was administered to an estimated 30 million people in 47 countries, particularly in Europe, during the 2009 H1N1 flu pandemic. Now, with the controversy, Europe's drug regulator has advised that Pandremix is not given to patients under the age of 20. GlaxoSmithKline says that it is investigating, but notes that no conclusive link has been made.
Regardless, experts say that evidence is pointing in one direction. Already, 795 people have been diagnosed with the disorder, and studies conducted in Finland, Ireland and Sweden have found that children who received the vaccine are between seven and 13 times more likely to develop narcolepsy. However, researchers are hesitant to say that there is a link without sufficient evidence, with the fear of creating a vaccine backlash similar to the one that discredited British doctor Andrew Wakefield caused when he claimed that there was a link between the MMR (measles, mumps and rubella) vaccine and autism.
Research has suggested that the vaccine, the AS03 booster or even the flu itself may trigger the onset of narcolepsy in people who are genetically predisposed to the condition.
The Mayo Clinic reports that narcolepsy is characterized by excessive daytime sleepiness, hallucinations, sleep paralysis when awake and sudden loss of muscle tone brought on by strong emotions, called cataplexy. The condition affects 200 to 500 people per million and is untreatable and not yet fully understood.
Published by Medicaldaily.com